Skip to main content
Log in

Global solutions of the equations of one–dimensional, compressible flow with large data and forces, and with differing end states

  • Published:
Zeitschrift für angewandte Mathematik und Physik ZAMP Aims and scope Submit manuscript

Abstract.

We prove the global existence of solutions of the Navier–Stokes equations of compressible flow in one space dimension with minimal hypotheses on the initial data, the equation of state, and the external force. Specifically, we require of the initial data only that the density be bounded above and below away from zero, and that the density and velocity be in L 2, modulo constant states at \(x=\infty\) and \(x=-\infty\), which may be different. There are no smallness hypotheses on either the data or on the external force. In particular, we include the important case that the initial data is piecewise constant with arbitrarily large jump discontinuities. Our results show that, even in this generality, neither vacuum states nor concentration states can form in finite time.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Additional information

Received: November 11, 1997

Rights and permissions

Reprints and permissions

About this article

Cite this article

Hoff, D. Global solutions of the equations of one–dimensional, compressible flow with large data and forces, and with differing end states. Z. angew. Math. Phys. 49, 774–785 (1998). https://doi.org/10.1007/PL00001488

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/PL00001488

Navigation